Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 72, NWS Grand Forks, ND

June 12, 2004Otter Tail County, Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 12, 2004, 6:53 PM CDT for Otter Tail County, Wilkin County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 6:53 PM CDT (23:53 UTC)
Expired
Jun 12, 2004, 7:30 PM CDT
In force
37 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Otter Tail County, MN, Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 135 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 122353
SVRFGF
MNC111-167-130030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
652 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA
  NORTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 730 PM CDT.

* AT 648 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF ROTHSAY...OR ABOUT 12
  MILES NORTHEAST OF WAHPETON...MOVING TO THE NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  ROTHSAY AT 700 PM...
  LAWNDALE AT 705 PM AND
  PELICAN RAPIDS AT 725 PM.

LAT...LON 4644 9664 4631 9645 4661 9594 4662 9637

$$
GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:30 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 12, 2:30 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
230 PM CDT SAT JUN 12 2004

FORECAST CHALLENGE CONCERNS TEMPERATURES AND SLIGHT PCPN CHANCES
THROUGH PERIOD.

UPPER LOW TO SHEAR NE OVERNIGHT. NORTHERN 2/3 OF FA COVERED BY BKN
CU FIELD. CU SHOWING VERY LITTLE VERTICAL EXTENT AND MSAS INDICATING
LOW LEVELS FAIRLY STABLE AT THIS TIME. CANADIAN RADAR NOT SHOWING
MUCH FOR RETURNS ALONG THE BORDER. VERY WEAK BOUNDARY SHIFTS EAST
ACROSS FA THIS EVENING AND WITH CYCLONIC FLOW CANNOT RULE OUT ISOLD
SHRA. FARTHER SOUTH SURFACE HEATING MAKING AIRMASS A LITTLE MORE
UNSTABLE. SHORT WAVE FROM WATER VAPOR OVER SW SD TO LIFT ENE AND MAY
PROVIDE JUST ENOUGH FOR SUPPORT FOR A FEW TSRA. FOR THIS WILL LIMIT
T MENTION TO SOUTHERN FA MAINLY DURING EVENING HOURS.

WHATS LEFT OF MID LEVEL SHEAR AXIS CROSSES FA ON SUNDAY. SHORT WAVE
NOW STARTING TO ROUND WEST END OF UPPER LOW CROSSES NORTHERN FA
TOMORROW. ASSOCIATED COLD FRONT RIDES ALONG INTERNATIONAL BOUNDARY.
WILL CONFINED SLIGHT SHRA CHANCES ALONG THIS AREA IN DEEPER LAYERED
RH. COLUMN COOLS DURING DAY ESPECIALLY ACROSS THE NORTH SO EXPECT
COOLER TEMPERATURES WITH SIMILAR CLOUD TRENDS BASED ON INTEGRATED RH
FIELDS.

WITH DEPARTING TROUGH REGION ENTERS INTO MORE ZONAL PATTERN WITH
CORE OF WESTERLIES ALONG NORTHERN TIER OF STATES. EXIT REGION OF
UPPER JET SPEED MAX FOCUSES BEST LIFT OVER FA. INSTABILITY LIMITED
HOWEVER WILL NOT TINKER WITH CURRENT FORECAST TRENDS.

SHARPER TROUGH POSSIBLY TO AFFECT FA WITH BETTER SURFACE FEATURES.
HATE STICKING IN POPS EVERY DAY SO WILL HOLD OFF TO GET SOME
CONSISTENCY WITH MODELS ON FAST FLOWS.

.LONG TERM (WED-SAT)...EXTENDED RANGE MODELS CONTINUE TO SHOW A WEAK
UPPER LEVEL REX BLOCK ON THE WEST COAST WITH MAINLY ZONAL FLOW ALONG
THE INTERNATIONAL BORDER AREA. A CONVECTIVE EVENT WILL PROBABLY BE
WINDING DOWN EARLY WEDNESDAY FOR THE SOUTHERN FA. THE REMAINDER OF
THE WEEK SHOULD BE SLIGHTLY COOLER THAN NORMAL AS THE EASTERN
CANADIAN TROUGH WILL SEND SOME WEAK IMPULSES SOUTHWARD ACROSS THE
AREA. EXACT TIMING OF FRONTAL PASSAGES WILL BE PROBLEMATIC.
HOWEVER...SINCE GULF OF MEXICO MOISTURE WILL BE CUT OFF...NO MAJOR
PRECIPITATION EVENTS APPEAR LIKELY FOR THE LATTER HALF OF THE
UPCOMING WEEK.
&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER/BRAMER
Hazardous weather outlook, Jun 12, 7:02 AM CDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
702 AM CDT SAT JUN 12 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121438-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
702 AM CDT SAT JUN 12 2004

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF THE AREA THIS
AFTERNOON AND EVENING...
...MORE SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND EVENING

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR FAR SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL MINNESOTA SOUTH OF A LINE FROM FORMAN
NORTH DAKOTA TO BEMIDJI MINNESOTA. THE SEVERE WEATHER IS EXPECTED TO
BEGIN AFTER 4 PM AND SHOULD DIMINISH BY MIDNIGHT. SOME LARGE HAIL
CAN BE EXPECTED WITH THESE STORMS.
COLD AIR ALOFT, AN UPPER LEVEL DISTURBANCE AND MOIST UNSTABLE AIR
WILL BE LOCATED ACROSS THE ABOVE REGION THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY ACROSS SOUTHEAST NORTH
DAKOTA AND WEST CENTRAL MINNESOTA. THESE STORMS MAY PRODUCE LARGE
HAIL AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

HOPPES

In the hours before

Local storm report, Jun 12, 2:01 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
201 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             4 NE BRANTFORD          47.60N 98.84W
06/11/2004  0.75 INCH        EDDY               ND   PUBLIC

&&

EWENS
Local storm report, Jun 12, 2:04 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
204 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             4 W STUMP LAKE          47.91N 98.52W
06/11/2004  0.75 INCH        NELSON             ND   PUBLIC

&&

EWENS
Local storm report, Jun 12, 2:06 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
206 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             8 E WARWICK             47.86N 98.53W
06/11/2004  1.00 INCH        BENSON             ND   PUBLIC

&&

EWENS
Local storm report, Jun 12, 2:08 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
208 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             2 E SIBLEY              47.22N 97.92W
06/11/2004  0.75 INCH        BARNES             ND   PUBLIC

&&

EWENS
Local storm report, Jun 12, 2:17 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
217 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             4 E DOYON               48.05N 98.45W
06/11/2004  0.75 INCH        RAMSEY             ND   PUBLIC

&&

EWENS
Local storm report, Jun 12, 2:19 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
219 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             HOPE                    47.32N 97.72W
06/11/2004  0.75 INCH        STEELE             ND   PUBLIC

&&

EWENS

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.